Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 6, 2003, 9:23 PM CST for Forrest County, Lamar County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 9:23 PM CST (03:23 UTC)
- Expired
- Mar 6, 2003, 9:55 PM CST
- In force
- 32 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Forrest County, MS, Lamar County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS54 KJAN 070323 SVRJAN MSC035-073-070355- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 923 PM CST THU MAR 6 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORREST COUNTY IN SOUTHEAST MISSISSIPPI LAMAR COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 955 PM CST * AT 923 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF OLOH...OR ABOUT 10 MILES SOUTHWEST OF WEST HATTIESBURG...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR WEST HATTIESBURG AT 925 PM CST BE NEAR HATTIESBURG AT 930 PM CST BE NEAR PETAL AT 935 PM CST HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3131 8963 3117 8951 3139 8916 3143 8950 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 2:35 PM CST, 6 hours 48 minutes earlier.
Area forecast discussion, Mar 6, 2:35 PM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 235 PM CST THU MAR 6 2003 FORECAST CHALLENGES... SHORT TERM...THE PRIMARY CONCERNS WILL BE THE PATCHY DRIZZLE FOR TONIGHT AND TO CLEAR OUT THE CLOUDS BY FRIDAY AFTERNOON. ALSO TO DETERMINE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY AFTERNOON AND NIGHT. ALSO LOOK AT HOW THE ETA MODEL GOES OVERBOARD WITH THE INSTABILITY FOR SATURDAY WITH THE APPROACHING FRONT. LONG TERM...IT WILL BE TO DETERMINE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY...AND TUESDAY. THE DEGREE ON ISENTROPIC LIFT FOR RAIN ON WEDNESDAY...AS WELL AS TEMPS. CURRENTLY...WATER VAPOR IMAGERY CONTINUED TO SHOW AN ACTIVE SOUTHERN STREAM ORIGINATING FROM THE CENTRAL PACIFIC WITH A SERIES OF SHORTWAVES PASSING THROUGH THE UPPER FLOW. IR IMAGERY SHOWS LOW CLOUDS STRETCHING BACK TO EASTERN TEXAS AND SOUTHEAST ARKANSAS. ON THE SURFACE A STATIONARY FRONT WAS JUST OFF THE COAST...EXTENDING INTO ALABAMA. RADAR HAS BEEN PICKING UP PATCHY DRIZZLE MOVING NORTHEAST ACROSS THE REGION. SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... FOR TONIGHT GOOD MEAN MOISTURE WILL LINGER MAINLY IN THE SOUTH. REGIONAL CROSS SECTIONS SHOWS THAT THE LOW CLOUDS WILL CLEAR OUT IN THE NORTH AND CENTRAL BY MIDNIGHT...LEAVING A MID DECK OF CLOUDS. WILL GO WITH MOSTLY CLOUDY SKIES FOR THE NORTH AND CENTRAL...CONSIDERABLE CLOUDINESS SOUTH. WILL LET PATCHY DRIZZLE LINGER THROUGH THE NIGHT. REGIONAL CROSS SECTIONS SHOWS SOME MORNING CLOUDS BEFORE GOOD DRYING CLEANS UP THE ATOSPHERIC COLUMN FROM THE NORTHWEST BY AFTERNOON. THE GFS WAS A LITTLE FASTER IN DRYING OUT THE REGION AS HIGH PRESSURE FINALLY SETTLES INTO THE FORECAST AREA. THE ETA CROSS SECTIONS TRY TO KEEP LOW LEVEL MOISTURE AROUND...BUT PREFER THE DRYER GFS CROSS SECTIONS. MOSTLY CLEAR SKIES WILL BE THE RULE FOR FRIDAY NIGHT. LOW LEVEL SOUTHERLY FLOW WILL RETURN TO THE REGION BY SATURDAY. THIS WILL BE AHEAD OF AN APPROACHING FRONT COMING FROM THE PLAINS. THE ETA MODEL SQUEEZES OUT SOME LOW QPF AMOUNTS FOR SOME SHOWERS AND THUNDERSTORMS ON SATURDAY AFTERNOON...WHILE THE GFS WAS DRY. ETA CROSS SECTIONS SHOWS SOME DECENT LIFT AHEAD OF THE FRONT FOR SATURDAY WITH PRECIPTABLE WATER RUNNING AT 1.40 INCHES. ETA...WHICH LOOKS OVERDONE SHOWS CAPES RUNNING AT 2200 TO 2600...LIS -7 TO -8...EHIS 2.2 TO 3.0...THETAE RIDGE RUNNING AROUND 338 TO 345K. THE REASON FOR THE HIGH NUMBERS IS DUE TO ETA TEMPS PUSHING MID TO UPPER 70S WITH DEWPOINTS 65 TO 70. CHECKING JET DYNAMICS THE LOW LEVELS WILL BE RATHER WEAK BUT...AT 300 MB THE WILL BE A 115 KNOW JET MAX CROSS THE REGION DURING THE AFTERNOON. THIS WILL BEAR WATCHING SO WILL JUST WORD IN SCATTERED SHOWERS AND THUNDERSTORMS FOR SATURDAY AFTERNOON AND NIGHT. TEMP WISE WENT CLOSE TO A BLEND OF MAV AND ETA FOR TONIGHT THROUGH FRIDAY NIGHT. WENT BELOW MOS...ESP THE ETA WHICH IS TOO WARM FOR SATURDAY. POP WISE KEPT SCATTERED POPS FOR SATURDAY AND SATURDAY NIGHT...DID NOT WANT TO OVER DO IT UNTIL WE GET A BETTER PICTURE OF SATURDAY. LONG TERM...SUNDAY THROUGH THURSDAY... THE 00Z GFS CONTINUES SOUTHERN STREAM ZONAL FLOW COMBINED WITH UPPER CONVERGENCE OVER THE REGION SUNDAY AS A BOUNDARY DROPS OVER THE REGION WITH NO MEAN MOISTURE FOR PARTLY CLOUDY SKIES. WITH THE ETA SHOWING CONVECTION IN THE SHORT TERM WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE FRONTAL PASSAGE...THEN DECREASING CLOUDS. ON MONDAY LOW LEVEL SOUTHERLY FLOW WILL RETURN TO THE REGION AHEAD OF A SOUTHERN STREAM SHORT WAVE. THIS WILL CAUSE CLOUDS TO INCREASE AFTER DARK...WHEN UPPER CONVERGENCE MOVES EAST OF THE REGION. FOR TUESDAY IT WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS(SOUTH) AS A COLD FRONT MOVES THROUGH THE REGION. ISENTROPIC LIFT WILL DEVELOP BEHIND THE FRONT FOR A CHANCE OF RAIN ON WEDNESDAY. ON THURSDAY AN UPPER RIDGE WILL BE BUILDING IN THE PLAINS AS NORTHWEST FLOW DRIES THE REGION FOR PARTLY CLOUDY SKIES. THE EUROPEAN MODELS WERE SIMILAR WITH THE GFS IN KEEPING THE SOUTHERN STREAM ENERGY AND THE TIMING 0F THE SHORT WAVE FOR TUESDAY. THE CANADIAN MODEL ALSO HAD THE SOUTHERN STREAM GOING...BUT IT SHOWED A SHORTWAVE...GIVING SOME LIGHT RAIN ACROSS THE EXTREME SOUTHERN PART OF THE AREA ON SUNDAY EVENING. THE NOGAPS WAS IN LINE WITH THE GFS AS IT SHOWS MOISTURE INCREASING ON MONDAY NIGHT FROM THE PLAINS. IT WAS A LITTLE DEEPER WITH BUILDING THE UPPER TROUGH OVER THE REGION BY TUESDAY EVENING. IT KEEPS THE CONVECTION IN THE GULF AND SHOWERS OVER THE REGION. THE NCEP ENSEMBLES GENERALLY AGREE ON KEEPING THE SOUTHERN STREAM THROUGH WEDNESDAY...BEFORE A DECENT TROUGH BUILDS OVER THE EASTERN US ON THURSDAY. WENT WITH SOME ADJUSTMENTS TO MEX TEMPS. PRELIM NUMBERS... JAN 041/069/046/072/048 -003 MEI 040/071/045/072/048 -003 .JAN... AR...NONE. LA...NONE. MS...NONE. 17
Hazardous weather outlook, Mar 6, 6:14 PM CST, 3 hours 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 614 PM CST THU MAR 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... AN OLD FRONTAL BOUNDARY IN THE NORTHERN GULF IS PROVIDING A BOUNDARY ALOFT...AND THE NECESSARY INGREDIENTS FOR ELEVATED THUNDERSTORMS. THE THUNDERSTORMS WILL MAINLY OCCUR SOUTH OF A LINE FROM MONTICELLO TO BAY SPRINGS. STRONGER INSTABILITY WILL EXIST A BIT FARTHER SOUTH AND ALLOW FOR A FEW SEVERE THUNDERSTORMS...GENERALLY SOUTH OF A LINE FROM COLUMBIA TO LAUREL. THE MAIN CONCERN WITH ANY SEVERE STORMS WILL BE PEA TO NICKEL SIZED HAIL AND FREQUENT LIGHTNING. THESE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BETWEEN 8 AND 10 PM. ...FLOODING... TRAINING OF THUNDERSTORM CELLS...ACROSS MARION...LAMAR AND FORREST COUNTIES...WILL PRODUCE LOCALIZED HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. THESE STORMS ARE PRODUCING RAINFALL RATES NEAR ONE INCH AN HOUR. THIS RAINFALL IS BEGINNING TO FALL OVER LOCATIONS THAT HAVE ALREADY SEEN 1 TO 2 INCHES OF RAIN. OVERALL...RAINFALL TOTALS MAY REACH 3 TO 4 INCHES THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS EVENING FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 6, 5:29 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
529 PM CST THU MAR 06 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 1 W CAMP SHELBY MS 0.88 INCH HAIL
03/06/03 FORREST REPORTED BY FIRE
DEPARTMENT.Local storm report, Mar 6, 6:31 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
631 PM CST THU MAR 06 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM BAXTERVILLE MS 0.88 INCH HAIL
03/06/03 LAMAR REPORTED BY FORREST
COUNTY EMA.Local storm report, Mar 6, 7:08 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
708 PM CST THU MAR 06 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CAMP SHELBY MS 0.75 INCH HAIL
03/06/03 FORREST REPORTED BY CAMP SHELBY
SECURITY.
0625 PM 1 N PURVIS MS 0.88 INCH HAIL
03/06/03 LAMAR REPORTED BY LAMAR COUNTY
EMA.Special weather statement, Mar 6, 8:09 PM CST, 1 hour 14 minutes before
MSZ052-056>058-064>066-072>074-070315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 809 PM CST THU MAR 6 2003 ...STRONG THUNDERSTORMS ARE AFFECTING SOUTHEAST MISSISSIPPI... AT 752 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS EMBEDDED IN A LARGE AREA OF RAIN COVERING SOUTHEAST MISSISSIPPI. THE STRONGEST STORM WAS NEAR THE CITY OF PURVIS. IT WILL AFFECT THE HATTIESBURG AND PETAL AREAS...AS WELL AS MOTORISTS ON INTERSTATE 59 THROUGH 9 PM. OTHER STRONG THUNDERSTORMS EXTENDED FROM THE WESTERN PARTS OF HATTIESBURG...SOUTHWEST TOWARD BAXTERVILLE AND SANDY HOOK. THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 50 MILES AN HOUR. ALL OF THE THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND HEAVY DOWNPOURS OF RAIN WITHIN A SHORT AMOUNT OF TIME. THE STRONGER THUNDERSTORMS COULD ALSO PRODUCE SOME HAIL. OTHER THUNDERSTORMS CONTINUE TO DEVELOP ACROSS COASTAL LOUISIANA AND MOVE NORTHEAST. IF THESE STORMS HOLD TOGETHER...THEY MAY AFFECT PARTS OF SOUTHEAST MISSISSIPPI LATER THIS EVENING. STAY TUNED FOR LATER DEVELOPMENTS BY LISTENING TO YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA OUTLETS FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN JACKSON. 10
Local storm report, Mar 6, 8:13 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
813 PM CST THU MAR 06 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BLACKWATER MS 0.75 INCH HAIL
03/05/03 KEMPER REPORTED BY KEMPER COUNTY
EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:09 PM CST | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 31 min |
| Mar 6, 9:40 PM CST | Severe Thunderstorm Warning | JAN | Jones | 45 min |
| Mar 6, 10:10 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 20 min |
| Mar 6, 11:05 PM CST | Severe Thunderstorm Warning | JAN | Marion | 20 min |
| Mar 6, 11:15 PM CST | Severe Thunderstorm Warning | JAN | Lamar | 30 min |
| Mar 6, 11:37 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 23 min |
| Mar 6, 11:49 PM CST | Severe Thunderstorm Warning | JAN | Marion | 21 min |
| Mar 6, 11:58 PM CST | Severe Thunderstorm Warning | JAN | Lamar | 32 min |
| Mar 7, 12:27 AM CST | Severe Thunderstorm Warning | JAN | Forrest | 13 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.